HTB

HAART: enough to make your hair curl?

Long-term treatment with highly active antiretroviral treatment (HAART), which has been associated with the development of lipodystrophy, may also result in curly hair, according to investigators in Belgium.

Changes from straight to curly hair have also been seen during puberty as a consequence of etretinate and isoretinoid treatment and as a paraneoplastic symptom. Other hair changes during HIV-1 infection, such as straighter and softer hair, have been previously reported, the authors explain.

In the August issue of the Archives of Dermatology, Dr Robert Colebunders, of the Institute of Tropical Medicine in Antwerp and colleagues recount the experience of a 48-year-old heterosexual truck driver first diagnosed with HIV-1 infection in 1991.

After 2 years of HAART, beginning in 1996, the patient noted that his hair had changed from straight to curly. He also developed peripheral lipoatrophy, the authors report.

Seven months after noticing his hair change, the patient was diagnosed with an invasive, moderately differentiated spinocellular epithelioma in the anus. After successful tumour resection and radiotherapy, the patient continued to have curly hair, Dr Colebunders’ team notes.

Throughout the period of hair changes, the patient’s HIV-1 viral load remained undetectable and his CD4 lymphocyte counts exceeded 181 cells/┬ÁL, the report indicates.

Based on HIV-1 protease’s sequence homology with cytoplasmic retinoic-acid binding protein type I (CRABP-1) and isotretinoin’s hair curling effects, Dr Colebunders’ group speculates that “the development of curly hair in our patient with HAART-associated lipodystrophy may be a manifestation of protease inhibition of CRABP-1.”

They cannot, however, rule out the possibility that the curly hair represented early paraneoplastic changes associated with the anal tumour. The investigators therefore recommend that “all patients developing curly hair should be examined for a possible early neoplasm before asserting that they present with a new adverse effect of protease inhibitors.”

Reference:

Arch Dermatol. 2000;136:1064-1065.

Links to other websites are current at date of posting but not maintained.